Severe Acute Copper Sulphate Poisoning: A Case Report

Open access

Severe Acute Copper Sulphate Poisoning: A Case Report

As copper sulphate pentahydrate (CSP) is a common compound used in agriculture and industry, chronic occupational exposures to CSP are well known, but acute poisoning is rare in the Western world. This case report describes acute poisoning of a 33-year-old woman who attempted suicide by ingesting an unknown amount of CSP. On admission to the hospital, she had symptoms and signs of severe hemorrhagic gastroenteritis, dehydration, renal dysfunction and methaemoglobinaemia with normal serum copper level. Therapy included early gastric lavage, fluid replacement, vasoactive drugs, furosemide, antiemetic drugs, ranitidine, and antidotes methylene blue and 2,3-dimercaptopropane-1-sulphonate (DMPS). However, the patient developed severe intravascular haemolysis, acute severe hepatic and renal failure, as well as adrenal insufficiency. After prolonged, but successful hospital treatment, including haemodialysis and IV hydrocortisone, the patient was discharged with signs of mild renal and liver impairment. Our conclusion is that in severe cases of copper poisoning early supportive measures are essential. In addition, antidotes such as methylene blue for methaemoglobinaemia and chelating agent such as DMPS improve morbidity and survival of severely poisoned victims.

Te~ka akutna zastrupitev z bakrovim sulfatom - prikaz primera

Bakrov sulfat pentahidrat (BSP) se pogosto uporablja v kmetijstvu in industriji, zato so kronične poklicne zastrupitve dobro poznane, akutne zastrupitve pa so v razvitem svetu redke. Opisujemo primer akutne zastrupitve zaradi poskusa samomora pri 33-letni ženski zaradi zaužitja neznane količine BSP. Ob sprejemu so bili prisotni simptomi in znaki težkega hemoragičnega gastroenteritisa, izsušitve, razvijajoče se ledvične odpovedi in methemoglobinemije z normalno vrednostjo bakra v serumu. Takoj smo sprali želodec in začeli iv. dajati tekočine, kateholamine, furosemid, antiemetik, ranitidin in antidota metilensko modrilo in 2,3-dimerkaptopropan-1-sulfonat (DMPS). Kljub zgodnjim ukrepom se je razvila težka znotrajžilna hemoliza, težka akutna jetrna in ledvična odpoved ter odpoved nadledvičnice. Po dolgem, vendar uspešnem zdravljenju, vključno z zdravljenjem s hemodializo in iv. steroidi, je bila bolnica odpuščena z znaki blage ledvične in jetrne okvare. Zaključujemo, da je pri težkih zastrupitvah z bakrom zgodnje simptomatsko zdravljenje prvi najpomembnejši ukrep. Uporaba antidotov, kot je metilensko modrilo pri methemoglobinemiji, in ionskih izmenjevalcev, kot je DMPS, pa dodatno zmanjša obolevnost in izboljša preživetje težko zastrupljenih.

References
  • Pandit AN, Bhave SA Copper metabolic defects and liver disease: Environmental aspects. J Gastroenterol Hepatol 2002;17(Suppl 3):S403-7.

  • Oon S, Yap CH, Ihle BU Acute copper toxicity following copper glycinate injection. Intern Med J 2006;36:741-3.

  • Beer ST, Bradberry SM, Vale JA UKPID Monograph. Copper Sulfate. UK National Poisons Information Service. Birmingham (UK): West Midlands Poisons Unit, City Hospital NHS Trust. 1998 [displayed May 2007]. Available at http://www.intox.org/databank/documents/chemical/copper/ukpid57.htm

  • Agarwal BN, Bray SH, Bercz P, Plotzker R, Labovitz E Ineffectiveness of hemodialysis in copper sulphate poisoning. Nephron 1975;15:74-7.

  • Oldenquist G, Salem M Parenteral copper sulfate poisoning causing acute renal failure. Nephrol Dial Transplant 1999;14:441-3.

  • Torres Alanis O, Garza-Ocanas L, Bernal MA, Pineyro-Lopez A Urinary excretion of trace elements in humans after sodium 2,3-Dimercaptopropane-1-sulfonate challenge test. Clin Toxicol 2000;38:697-700.

  • Mitchell WM, Basinger MA, Jones MM Antagonism of acute copper(II)-induced renal lesions by sodium 2,3-Dimercaptopropanesulfonate. Johns Hopkins Med J 1982;151:283-5.

  • Yang CC, Wu ML, Deng JF Prolonged hemolysis and methemoglobinemia following organic copper fungicide ingestion. Vet Hum Toxicol 2004;46:321-3.

  • Bhowmik D, Mathur R, Bhargava Y, Dinda AK, Agarwal SK, Tiwari SC, Dash SC Chronic interstitial nephritis following parenteral copper sulfate poisoning. Ren Fail 2001;23:731-5.

  • Takeda T, Yukioka T, Shimazaki S Cupric sulfate intoxication with rhabdomyolysis, treated with chelating agents and blood purification. Intern Med 2000;39:253-5.

  • Levy MM, Fink MP, Marshall JC, Abraham E, Angus D, Cook D, Cohen J, Opal SM, Vincent JL, Ransay G 2001 SCCM/ESICM/ACCP/ATS/SIS International sepsis definitions conference. Crit Care Med 2003;31:1250-6.

  • Liu J, Kashimura S, Hara K, Zhang G Death following cupric sulfate emesis. J Toxicol Clin Toxicol 2001;39:161-3.

  • Stein RS, Jenkins D, Korns ME Letter: Death after use of cupric sulfate as emetic. JAMA 1976;235:801.

Archives of Industrial Hygiene and Toxicology

The Journal of Institute for Medical Research and Occupational Health

Journal Information


IMPACT FACTOR 2016: 1.395

CiteScore 2016: 1.25

SCImago Journal Rank (SJR) 2016: 0.404
Source Normalized Impact per Paper (SNIP) 2016: 0.721

Cited By

Metrics

All Time Past Year Past 30 Days
Abstract Views 0 0 0
Full Text Views 51 51 31
PDF Downloads 7 7 4